Indian Journal of Pathology and Microbiology

LETTER TO EDITOR
Year
: 2014  |  Volume : 57  |  Issue : 1  |  Page : 152--153

Methotrexate-induced pneumonitis and myocarditis


Subhash Yadav1, Sridharan Kannan2, Pradeep Vaideeswar1, Nithya Gogtay3, Urmila Thatte3,  
1 Department of Pathology, Cardiovascular and Thoracic Division, Parel, Mumbai, Maharashtra, India
2 Department of Pharmacology, Subharti Medical College, Meerut, Uttar Pradesh, India
3 Department of Clinical Pharmacology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra, India

Correspondence Address:
Pradeep Vaideeswar
Department of Pathology, Cardiovascular and Thoracic Division, Seth GS Medical College and KEM Hospital, Parel, Mumbai - 400 012, Maharashtra
India




How to cite this article:
Yadav S, Kannan S, Vaideeswar P, Gogtay N, Thatte U. Methotrexate-induced pneumonitis and myocarditis.Indian J Pathol Microbiol 2014;57:152-153


How to cite this URL:
Yadav S, Kannan S, Vaideeswar P, Gogtay N, Thatte U. Methotrexate-induced pneumonitis and myocarditis. Indian J Pathol Microbiol [serial online] 2014 [cited 2021 Sep 26 ];57:152-153
Available from: https://www.ijpmonline.org/text.asp?2014/57/1/152/130934


Full Text

Sir,

Low-dose methotrexate (MTX) is one of the most commonly used disease-modifying anti rheumatoid drug (DMARD) in the management of rheumatoid arthritis (RA). The dose-limiting toxicity commonly includes hepatotoxicity, bone marrow suppression and gastrointestinal ulcerations, but mortality has often been reported due to either pneumonitis or secondary infections. [1],[2] We report in this paper probable MTX-related mortality in a young woman where hepatotoxicity co-existed with diffuse alveolar damage and myocarditis.

A 33-year-old female patient, diagnosed as a case of polyarticular RA on MTX (7.5 mg/twice a week for 1 month) developed ulcerations in the oral cavity with subsequent jaundice and progressive shortness of breath. Despite treatment with leucovorin and folinic acid for 5 days, the dyspnea continued. On systemic examination, there were marked icterus, mucositis and bilateral crepitations on chest auscultation. Routine laboratory investigations revealed anemia (hemoglobin-9.7 g/dl), leukocytosis (total white blood cell count-12,700/mm 3 ), thrombocytopenia (80,000/mm 3 ) and altered liver function tests (serum bilirubin–3.0 mg/dl and raised liver enzymes). Despite the resuscitation measures, the patient died. A complete autopsy was performed. On general examination, icterus and multiple mucosal ulcerations in the oral cavity were noted. The liver was mildly enlarged, soft, easily foldable and yellowish-green in color. On histology, the normal lobular architecture was preserved. There was diffuse uniform hepatocytic fatty change with a striking infiltration of the sinusoids by neutrophils and eosinophils [Figure 1]a. These cells produced expansion of the portal tracts with compression of the biliary ductules. The lungs were firm to feel with diffuse red-brown discoloration all over. Most of the alveolar septa were lined by thick hyaline membranes and some of the alveoli contained fibrinous exudates or red blood cells [Figure 1]b. Lymphoid aggregates or features of interstitial pneumonitis were not seen. The heart weighed 240 g and showed mild enlargement. There was focal myocarditis with destruction of few groups of fibers with mixed inflammatory cell infiltrates [Figure 1]c.{Figure 1}

Apart from mucositis and hepatotoxicity, MTX therapy in this patient had possibly produced effects in the lungs and heart. Pulmonary toxicity following MTX administration has been noted at an incidence of 0.5-14% of patients on MTX with an overall frequency of 1 in 100 patient-years. It is most commonly seen in the 1 st year of treatment and usually affects both lungs; unilateral pneumonitis has rarely been reported. [3] Advanced age, underlying lung disease, diabetes mellitus, hypoalbuminemia and past use of any of the DMARDs have been reported in a study to increase the incidence of MTX - induced pneumonitis. Causality assessment of this adverse drug reaction was by using Naranjo's algorithm. In short, the algorithm evaluates the association by estimating temporality of the event with the drug intake, presence of any previous evidence/s for the same, data on dechallenging and rechallenging of the drug. A score of 6 (probable association) was obtained. In addition, the causality was done using Searles and McKendry criteria that utilize data on clinical characteristics, radiololgical and hematological parameters and histopathological features [Table 1] and found to be definite. [4] This patient, without prior lung disease or DMARD use in the past, had been on 15 mg MTX/week for 16 weeks with a cumulative dose of 240 mg corroborating an earlier report. [5] Studies have shown that MTX should be stopped when there is a reduction of 20% or more in the gas transfer. Treatment of MTX - induced pneumonitis includes drug withdrawal and administration of corticosteroids or cyclosporine may be successful. Mortality rate has been reported to an extent of 17%. [5] Interestingly, toxic myocarditis is seen in this RA patient who was treated with MTX. Naranjo's causality assessment is possible (score of 1) and the exact mechanism is unknown.

References

1Attar SM. Adverse effects of low dose methotrexate in rheumatoid arthritis patients. A hospital-based study. Saudi Med J 2010;31:909-15.
2Buhroo AM, Baba AN. Adverse effects of low-dose methotrexate in patients with rheumatoid arthritis. Indian J Phys Med Rehabil 2006;17:21-5.
3Zisman DA, McCune WJ, Tino G, Lynch JP 3 rd . Drug-induced pneumonitis: The role of methotrexate. Sarcoidosis Vasc Diffuse Lung Dis 2001;18:243-52.
4Saravanan V, Kelly CA. Reducing the risk of methotrexate pneumonitis in rheumatoid arthritis. Rheumatology (Oxford) 2004;43:143-7.
5Kremer JM, Alarcón GS, Weinblatt ME, Kaymakcian MV, Macaluso M, Cannon GW, et al. Clinical, laboratory, radiographic, and histopathologic features of methotrexate-associated lung injury in patients with rheumatoid arthritis: A multicenter study with literature review. Arthritis Rheum 1997;40:1829-37.